Wisconsin, 2023

Damaging Winds and Heavy Rain in Wisconsin, July 26, 2023

July 26, 2023 · NWS MKX · 10 events in 7 counties and zones

A warm front and upper level disturbance led to lines and clusters of strong to severe thunderstorms across southern WI. Mostly tree damage was observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm front and upper level disturbance led to lines and clusters of strong to severe thunderstorms across southern WI. Mostly tree damage was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 26, 3:10 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 26, 3:10 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
410 AM CDT Wed Jul 26 2023

.SHORT TERM...
(Issued 409 AM CDT Wed Jul 26 2023)

Today through Thursday:

MCS north of La Crosse has gradually been weakening with no
severe wx lately. Do not expect it to dissipate either though, as
low to mid level warm, moist advection should remain sufficient
ahead of it. It will also continue to be supported aloft by the
shortwave trough in the vicinity. Thus expect showers and storms
to affect the nrn CWA this morning with more scattered showers and
storms to the south. Some west to east training of rainfall is
possible toward central WI but any flash flood threat would be
very low given the drought conditions.

The shortwave trough and wave of low pressure should reach Lake
MI by early afternoon with overall subsidence afterward, although
cannot completely rule out isolated showers and storms along a
weak cold front. Overall, consider the SVR risk marginal for today
given the elevated nature of the storms this morning and
subsidence suppressing deep convection over the cold front later
today. Still think very warm temps and high humidity will combine
for heat index values in the middle to upper 90s by late
afternoon.

Clearing skies for tnt and continuing into Thu as weak high
pressure moves across the region. High temps in the lower to
middle 90s inland from Lake MI still looks good for Thu, with
Heat Index Values in the middle to upper 90s.

Gehring

&&

.LONG TERM...
(Issued 409 AM CDT Wed Jul 26 2023)

Thursday night through Tuesday:

Weak shortwave troughs within zonal flow and the passage of a cold
front will bring periodic showers and storms from Thu nt-Fri nt.
Depending on the timing of clouds and storms, Fri could still be a
rather hot day but below Heat Advisory criteria.

Zonal flow over the nrn USA will transition to nwly flow over the
Great Lakes region for the weekend as a large upper trough
deepens over se Canada and New England. This will aid in a cold
frontal passage Fri nt with nly winds and a return to normal temps
for Sat. A sfc ridge will then slowly move across the region late
Sat into Sun nt with pleasant temps and humidity continuing. More
clouds are expected Mon-Tue as low to mid level warm, moist
advection begins once again, but only small chances for showers at
this time.

Gehring

&&

.AVIATION...
(Issued 409 AM CDT Wed Jul 26 2023)

Sct-bkn040-050 today with scattered to numerous showers and
storms especially this morning into the early afternoon. Low Cigs
and Vsbys in and around storms. Clearing skies for tnt but some
fog in low lying areas will be possible.

Gehring

&&

.MARINE...
(Issued 409 AM CDT Wed Jul 26 2023)

A wave of low pressure around 29.7 inches will move across central
or southern Lake Michigan this afternoon. Modest southerly winds
ahead of the low will abruptly turn northerly after its passage.
Some haze or smoke is expected over the lake today. Light winds
will then prevail tonight into Thursday as weak high pressure
moves across the lake. Light southerly winds will then return late
Thursday into Friday as the high exits the area. A cold front
will then slowly shift south across the lake Friday into Friday
evening with winds turning northerly once again.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 26, 2:31 AM CST, 2 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
331 AM CDT Wed Jul 26 2023

WIZ046-047-051-052-056>060-062>072-270845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
331 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of
east central Wisconsin, south central Wisconsin
and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning with pockets of
stronger winds toward central Wisconsin not out of the question
and exiting during the afternoon.

Heat indices of mid 90s are possible today, possibly higher to the
southwest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional thunderstorm chances late Thursday night into Friday
night.

Heat indices of mid to upper 90s are forecast for Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LMZ643>646-270845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
331 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for the nearshore waters
from Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning toward central
Wisconsin nearshore areas and exiting during the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be additional thunderstorm chances late Thursday night
into Friday night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-270845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
331 AM CDT Wed Jul 26 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning and again in the
afternoon and evening across the southern half Lake Michigan.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be additional thunderstorm chances late Thursday night
into Friday night.

www.weather.gov/mkx

The radar

The La Crosse radar (KARX), 120 km away, was scanning. The volume nearest the first event began at 10:36 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 26, 4:35 AM CST to 4:45 AM CST
Where
Columbia County, 2.59 mi ENE of Wisconsin Dells
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
Broadcast Media
Coordinates
43.640, -89.720

Dozens and trees and branches down in the same direction.

Thunderstorm Wind, Rock

When
July 26, 7:00 AM CST to 7:10 AM CST
Where
Rock County, 1.68 mi WSW of Beloit
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.510, -89.060

Several trees and branches down at highway Q near highway 213.

Thunderstorm Wind, Iowa

When
July 26, 9:11 AM CST to 9:14 AM CST
Where
Iowa County, 4.55 mi ESE of Rewey
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
42.820, -90.320

One tree down on a road.

Thunderstorm Wind, Lafayette

When
July 26, 9:11 AM CST to 9:15 AM CST
Where
Lafayette County, 0.69 mi N of Belmont
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
42.740, -90.330

Multiple trees down in the Belmont area. A grain bin was blown into power lines.

Thunderstorm Wind, Green

When
July 26, 9:56 AM CST to 9:59 AM CST
Where
Green County, 6.91 mi ENE of Dayton
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
42.850, -89.370

Multiple trees down in Brooklyn and along state road 104.

Thunderstorm Wind, Rock

When
July 26, 10:02 AM CST to 10:06 AM CST
Where
Rock County, Evansville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
42.780, -89.300

Trees down in the Evansville area.

Thunderstorm Wind, Walworth

When
July 26, 10:34 AM CST
Where
Walworth County, 0.51 mi E of Elkhorn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
42.670, -88.540

Two-three inch diameter branches down.

Thunderstorm Wind, Racine

When
July 26, 10:49 AM CST to 10:55 AM CST
Where
Racine County, 1.47 mi NNE of Burlington to 1.1 mi SSE of Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.690, -88.260

Scattered trees and wires down from northern Burlington toward Waterford.

Thunderstorm Wind, Racine

When
July 26, 11:05 AM CST to 11:15 AM CST
Where
Racine County, 0.78 mi E of Downtown Racine to 0.15 mi NNE of Kansasville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.722, -87.785

Multiple trees and wires down across the county.

Heavy Rain, Racine

When
July 26, 11:15 AM CST to 1:15 PM CST
Where
Racine County, 1.11 mi NE of Downtown Racine
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.731, -87.784

An apartment building was evacuated due to a leaking roof and a concern for the structural integrity of the building.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111261, 1111327, 1111271, 1111282, 1111284, 1111330, 1111334, 1111338, 1111340, 1122051.